Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fuzeon (T-20) Side effects
Jul 6, 2003

Dear Doctors,

My partner (Chris) has been positive since 1995. His doctor told us about Fuzeon last year, as he had developed resistance to every med available. His condition this past year has steadily deteriorated. Currently, his T cells are at 32. Last October's visit to the doctor was really the wake up call I had been dreading. She told Chris that not only was he her most "difficult patient", but she literally was at the point where she didn't know what to do with him anymore. Somehow, she got him listed on Roche's list as an eligible candidate for Fuzeon. I was continuously reading up on this new drug, just waiting for it to be FDA approved. Then, in March of this year, it was approved. Everything I read on the drug however, made it sound as though your chances were better at winning the lottery. Demand was far more than supply. Then, about a month ago, Chris's doctor called us with the good news. HE HAD BEEN ACCEPTED and the first shipment was on it's way. We were both so happy that finally, there was some hope. The big package arrived, and it was like opening a Christmas present. Then, after taking the drug for about 2 weeks, Chris started having high fevers...anywhere from 102 to 104. Tylenol did nothing. We called his doctor and she had him admitted to the hospital. They ran all kinds of tests on his blood, cat scans, x-rays, etc...They did find him extremely anemic, gave him 2 transfusions of blood and put him on Procrit. They still couldn't figure out the fevers...4 bags of IV antibiotics everyday, and still, the fevers would not subside. Then, the doctor told us that she suspected that he was having a reaction to the Fuzeon. I was afraid of what she might say, and she did...no more Fuzeon. After staying at the hospital for another week, I noticed something very troubling. Chris all of a sudden became very withdrawn. His movements were almost like a walking zombie. When I would spend time with him at the hospital, he would just stare into space...I would be taking to him, and it was like he wasn't even there. It was almost like he was high on some kind of drug (but he wasn't taking anything that could do this). At first I suspected MAJOR depression...but that's not it....This is something totally baffling to me. Could the Fuzeon be causing this reaction??...could the Fuzeon be the actual cause of the fevers? I have never seen Chris like this before, and I am very scared. Is this some type of "dementia"?...will it go away? Will he ever be able to go back onto this drug?

I was hoping one of you 3 doctors may have some insight on Fuzeon...For what seemed like the best thing that could have ever happened (actually getting the drug), our "dream" has now been ended. What hope do we have now?

Please take a minute to let me know...I have looked everywhere for information on Fuzeon, but to date, I have read nothing like the effects my partner is going through at this time.

Signed, Worried sick in Florida

Response from Dr. Henry

A small percentage of people (< 1%)who take T-20 (Fuzeon) develop an hypersensitivity reaction to it. If they are re-challenged it usually occurs again immediately. Your partner's doc may want to discuss the details with someoen from Roche to pin-down the likelihood that it was indeed a Fuzeon side effect given the limited treatment choices that are available. Sometimes fever is seen paradoxically when a person is actually improving (immune reconstitution) so the details ov what happened are important. KH



Previous
starting therapy while working as flight attendant
Next
Unexplained Temperature Spike

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement